Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 164, NWS Midland/Odessa, TX

September 27, 2004Andrews County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 27, 2004, 4:22 AM CDT for Andrews County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 4:22 AM CDT (09:22 UTC)
Expired
Sep 27, 2004, 10:15 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 59 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 270922
FFWMAF
TXC003-271515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 AM CDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDREWS COUNTY IN WEST TEXAS

* UNTIL 1015 AM CDT

* AT 416 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  A BAND OF MODERATE TO HEAVY RAIN MOVING ACROSS ANDREWS COUNTY.
  RADAR ESTIMATES THAT UP TO 2 INCHES OF ADDITIONAL RAINFALL HAS
  FALLEN ACROSS SOUTHWESTERN ANDREWS COUNTY...ALONG AND NEAR STATE
  HIGHWAY 115. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE 
  NORTHWEST INTO ANDREWS COUNTY THROUGH AT LEAST 600 AM CDT. THIS 
  ADDITIONAL RAINFALL...COMBINED WITH THE VERY HEAVY RAINFALL FROM
  MUCH OF THE DAY SUNDAY WILL CONTINUE TO AGGRAVATE THE FLASH FLOODING 
  POTENTIAL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
TURN AROUND...DONT DROWN.

TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN MIDLAND AT 1 800 597 3220.

LAT...LON 3208 10302 3211 10223 3252 10220 3246 10300

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 4:16 AM CDT, 6 minutes earlier.

Area forecast discussion, Sep 27, 4:16 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 AM CDT MON SEP 27 2004

.SHORT TERM...
A CLOSED UPPER LOW CENTERED JUST EAST OF KELP THIS MORNING WILL
SLOWLY TRANSLATE EAST OVER THE NEXT 24H.  ABUNDANT MOISTURE AND
LIFT WILL BE PRESENT OVER THE EASTERN HALF OF THE CWA.  HAVE NOTED
DRY SLOTTING WORKING NORTHEAST ACROSS THE BIG BEND AND DAVIS
MOUNTAINS...AND THIS HAS LIMITED PRECIPITATION WEST OF A MALJAMAR
TO DRYDEN LINE WHILE PROMOTING SCATTERED EMBEDDED TSRA ACROSS THE
PERMIAN BASIN.  WE EXPECT TO SEE REDEVELOPMENT LATER TODAY OVER
SOUTHWESTERN ZONES GIVEN THE COMBINATION OF MOIST UPSLOPE FLOW...COLD
TEMPERATURES ALOFT...AND MARGINAL INSOLATION.  PRECIP WATER OVER 2.5
CM WILL CONTINUE OVER THE CWFA TODAY...AND AS THINGS DONT APPEAR TO
BE CHANGING A WHOLE LOT...THE THREAT OF HEAVY RAINFALL WILL CONTINUE
THROUGH THE NEXT 24H...AND AS ANY ADDITIONAL RAINFALL WILL POSE
PROBLEMS...WE WILL EXTEND THE FLASH FLOOD WATCH FOR THE ENTIRE AREA
THROUGH 28/10Z.

WHAT APPEARS TO BE A WARM CONVEYOR BELT PROCESS WILL CONTINUE OVER
THE EASTERN HALF THIS MORNING...WHILE WESTERN AREAS WILL SEE SOMEWHAT
OF A RESPITE...THUS POPS WILL BE HIGHEST OVER EASTERN ZONES TODAY AND
TONIGHT. TEMPERATURES WILL BE MODULATED BY RAINFALL AND A LACK OF
SIGNIFICANT INSOLATION...AND A PERSISTENCE APPROACH SEEMS PRUDENT AT
THIS TIME. MAN QPF GRIDS ARE REASONABLE...ALTHOUGH WE DID INCREASE
AMOUNTS THIS MORNING GIVEN CURRENT RADAR TRENDS.  PRECIP CHANCES
SHOULD DIMINISH SLIGHTLY TONIGHT AS THE UPPER LOW TRANSLATES OVER
THE AREA AND WEAKENS SOMEWHAT.  HAVE USED A BLEND OF THE GFS AND GFS
MOS FOR WIND AND DEWPOINT GRIDS THROUGH TONIGHT.

.LONG TERM...
EXIGENCIES PRECLUDE METEOROLOGICAL EXAMINATION BEYOND THURSDAY...
CONSEQUENTLY THE PREVIOUS FORECAST WILL BE USED FOR FRIDAY THROUGH
NEXT WEEKEND. THE MODELS APPEAR CONSISTENT IN HOW THEY HANDLE THE
EVOLUTION OF THE AFOREMENTIONED UPPER LOW AS WELL AS THE INCREASED
RIDGING OVER THE CENTRAL PLAINS...THEREBY KEEPING COOL MOIST
SOUTHEASTERLY FLOW OVER THE REGION.  HAVE ADJUSTED POP AND QPF GRIDS
TO REFLECT A BLEND OF THE MODEL QPFS...WHILE A CONSENSUS SOLUTION
WAS USED FOR ALL OTHER GRIDS THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             72  59  75  55 / 100  70  50  30
CARLSBAD NM               71  54  71  53 /  60  70  40  20
DRYDEN TX                 75  61  76  60 /  60  70  60  20
FORT STOCKTON TX          72  59  75  58 /  60  70  60  20
GUADALUPE PASS TX         68  51  66  51 /  50  60  30  20
HOBBS NM                  71  55  72  53 /  90  70  50  20
MARFA TX                  69  49  69  48 /  40  50  40  20
MIDLAND INTL AIRPORT TX   72  58  75  56 / 100  70  60  30
ODESSA TX                 73  58  75  56 / 100  70  60  20
WINK TX                   74  59  76  57 /  80  70  50  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH 28/10Z ALL ZONES.
NM...FLASH FLOOD WATCH THROUGH 28/10Z ALL ZONES.

&&

70/70
Hazardous weather outlook, Sep 26, 2:30 PM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SUN SEP 26 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT (130 PM MDT) SUN SEP 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW
MEXICO THROUGH TONIGHT.  HEAVY RAINS HAVE FALLEN OVER MANY AREAS
SINCE FRIDAY...PARTICULARLY ACROSS SOUTHEAST NEW MEXICO...AND THE
UPPER TRANS PECOS REGION.  HEAVY RAINS TRAINING OVER THESE SAME
LOCATIONS TONIGHT WILL AGGRAVATE FLASH FLOODING...AND THE POTENTIAL
FOR ADDITIONAL FLASH FLOODING.

RIVER LEVELS ON THE RIO GRANDE ARE ELEVATED DUE TO RUNOFF FROM HEAVY
RAINS FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION SINCE SATURDAY.
A FEW LOCATIONS ON THE RIO GRANDE ARE ABOVE FLOOD STAGE...WITH
ADDITIONAL RIVER FLOODING POSSIBLE TONIGHT AND MONDAY.

A FLOOD WATCH FOR FLASH FLOODING WILL BE IN EFFECT FOR ALL OF THE
OUTLOOK AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE POSSIBLE MONDAY...
ESPECIALLY OVER THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE
LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:39 PM CDTFlash Flood WarningMAFJeff Davis4 hr
Sep 26, 8:09 PM CDTFlash Flood WarningMAFDawson4 hr
Sep 26, 9:54 PM CDTFlash Flood WarningMAFGaines4 hr
Sep 26, 11:45 PM CDTFlash Flood WarningMAFJeff Davis6 hr
Sep 27, 2:00 AM CDTFlash Flood WarningMAFGaines6 hr
Sep 27, 7:58 AM CDTFlash Flood WarningMAFGaines6 hr
Sep 27, 11:17 AM CDTFlash Flood WarningMAFDawson6 hr
Sep 27, 4:41 PM CDTFlash Flood WarningMAFAndrews6 hr
Sep 27, 6:34 PM CDTFlash Flood WarningMAFEctor6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.